Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Can a joy ride cause a miscarriage to occur ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I' am having anxiety about an incident that happened quite a long time ago. My husband and I were trying to become pregnant and my period was late and we attended a carnival in which I rode a bumper car with my young son. I had already had a previous miscarriage and I did feel a bit concerned but I went on anyway. I didn't really need to as my husband would have gladly had the ride. I consequently had a period, and felt quite guilty at the time and thought it may have been an early miscarriage. Home testing wasn't available at the time and I felt it was too early to consult a doctor, so I'am not really sure whether I was pregnant or not. I spoke to my husband about my concerns and I must have resolved it as I haven't thought about it for years, but just lately as a result of another health problem, which has caused me to become quite agrophobic, and stay home and think these guilty thoughts. What I am really obsessing about is not remembering how I resolved the issue and stopped thinking about it. I am 59 yrs of age and in good health except for diagnosed vasovagal attacks which are to a mild degree, but have caused me to become housebound because they are quite unpredictable and I really don't know what triggers them. I have been told there is not really any proven treatment for them and just lie down if I feel one coming on, which can be embarrasing in public situations. They also make me feel quite terrible and I feel I have something which is out of my control. I hope you help me.
Posted Mon, 30 Apr 2012 in Anxiety and Stress
Answered by Dr. Deepak Anvekar 24 minutes later

Thanks for the query.

I do understand your situation and the anxiety over the incident that occurred years ago. But it is highly probable that you were not pregnant at that time, and you actually had a early period resulting due to stress of travel, etc. Hence this should not be bothering you anymore.

In addition since the episode was years ago, and you have completed your family and they must be hail and hearty. Hence there is no need to ponder over the episode.

In addition, I would suggest you to consult a Psychiatrist who can take a detailed history and then provide you treatment for anxiety and insomnia (if any) as well as provide you behavior modification counseling.

About the vasovagal attacks, they probably could be due to autonomic neuropathy or due to normal aging process. But they need to be evaluated with blood tests, testing to rule out heart related issues, endocrine and metabolic issues.

In case these have not yet been done, I would recommend you to consult your Physician or a Cardiologist who can examine you and determine the cause of your problems. In cases which are treatable, proper treatment can help you deal with them.

Medications that might help prevent vasovagal syncope include: Betablockers, Selective serotonin reuptake inhibitors and Blood vessel constrictors can be prescribed by your cardiologist to help your symptoms.

Other measures that help include : -

1. Follow few specific techniques that will help to decrease the pooling of blood in your legs. These may include foot exercises, wearing elastic stockings or tensing your leg muscles when standing and increasing salt in your diet if you don't have high blood pressure.

2. Avoid prolonged standing — especially in hot, crowded places — and drink plenty of fluids.

I hope this helps

Please feel free to consult me again if you have additional queries.


Dr Anvekar.
Above answer was peer-reviewed by
Follow-up: Can a joy ride cause a miscarriage to occur ? 1 hour later
My period was not early it was late, and that is what I'am concerned about is if the bumper car ride caused the miscarriage to occur, and should I feel guilty about this.
Regarding vasovagal other than the lifestyle advice I have read that the no drugs have had any proven effect, and why take something for something if it won't help in any way
Answered by Dr. Deepak Anvekar 2 hours later
Hello Again,

Thanks for the follow up query.

Life is unpredictable. People spend their lives planning for things and events and have goals and deadlines to XXXXXXX Most of the time, you are successful in meeting them.

But sometimes things don't turn out the way you want. Your desires and expectations might fail to realize in such circumstances. Keeping counts and holding on to the failures or unrealized desires will cause more pain and suffering and will also prevent the natural healing process for the mind. The more you think about such issues, more miserable and guilty, you will feel.

The episode you had years ago might be one such thing. In case your period was delayed by a few days and you thought you were pregnant, it was not confirmed. So there is no definite way to confirm that you were pregnant then.

In case your period was delayed by more than 2 weeks, and you did have a miscarriage, you should not feel guilty about it, as it was not a deliberate attempt on your part. It could also have been a normal miscarriage, which coincidentally occurred a few days after you traveled.

Also in case you had a miscarriage, due to travel related causes, then you might have felt pain in your lower abdomen and would have had bleeding within first few hours of the incident. Since you did not have any such issues, you should not worry about it anymore.

With regard to the efficacy of medications in treating your condition, just because a medication did not work for one individual, does not mean that it will not work for you. Trial of a medication for a few days should be done in any case after a full clinical examination and evaluation by a cardiologist.

If all individuals who read on forums or on the internet, about medications not being useful and stop taking medications, then no medical condition would be treatable. Being optimistic and having a positive outlook is very important for any thing to work out.

I would hence suggest you to consult a cardiologist who can evaluate you and treat you with proper medications.

In addition, consulting a psychiatrist would be very important to start treatment and help you start living happily as well as to rule out conditions like depression.

I hope this clears your doubts.

Please feel free to consult me in case you have any other doubts.


Dr Deepak Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor